Alert archive / Kentucky / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 2, 2017, 6:32 PM EDT for Whitley County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 6:32 PM EDT (22:32 UTC)
- Expired
- Aug 2, 2017, 6:45 PM EDT
- In force
- 13 min
- Issued by
- NWS Jackson, KY
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622 WWUS83 KJKL 022232 SPSJKL Special Weather Statement National Weather Service JACKSON KY 632 PM EDT WED AUG 2 2017 KYZ085-022245- Whitley- 632 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITLEY COUNTY... At 631 PM EDT, a strong thunderstorm was located over Lucky, or near Williamsburg, moving northeast at 15 mph. Winds of 30 to 40 mph and small hail are possible with this storm. Locations impacted include... Williamsburg, Dixie, Julip, Siler, Gatliff, Perkins, Emlyn, Packard, Lucky, Verne, Suttons Mill, Yaden, Louden, Polly Camp, Nevisdale and Carpenter. LAT...LON 3664 8408 3673 8418 3681 8408 3670 8395 TIME...MOT...LOC 2231Z 229DEG 12KT 3673 8406 $$ HAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:33 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 2, 5:33 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 533 PM EDT Wed Aug 2 2017 .UPDATE... Issued at 533 PM EDT WED AUG 2 2017 Have raised POPs over the northern part of the forecast area in the very near term due to the cluster of thunderstorms there. A prominent outflow boundary has outpaced the new cell development, and the small convective system should continue to be on the decline early this evening. && .SHORT TERM...(This evening through Thursday night) Issued at 200 PM EDT WED AUG 2 2017 High pressure remains in place to our SE this afternoon, allowing SW return flow into the region, promoting temps in the mid 80s and a bit higher humidity values than previous days. A cold front is also currently situated to our NW. Over the next 24 hours, this cold front will continue to make its way closer to the state, as the high pressure system shifts farther SE. SW flow will increase throughout the column, increasing the moisture across the region during the day Thursday. Still expecting isolated to scattered showers and thunderstorms through the remainder of the afternoon across the CWA, with best chances across the northern portion, as well as across central and western KY closer to the approaching frontal boundary. Most convection should cease overnight with loss of daytime heating/instability, however can't rule out an isolated storm continuing in the northern CWA. For tomorrow, the additional moisture and closer proximity to the frontal boundary, will prompt another round of scattered showers and thunderstorms very similar to that of today, with best chances in the north and to our west in closer proximity to the approaching surface boundary. High temps will once again be in the mid 80s, with higher humidity values. Once again convection should cease some overnight with the loss of daytime heating, allowing for some clearing of skies through the overnight. By daybreak however, clouds will quickly begin moving back in from the west, as will precip chances, as the frontal boundary makes its final push towards the CWA. .LONG TERM...(Friday through Wednesday) Issued at 310 PM EDT WED AUG 2 2017 The models are in a bit better agreement aloft through the first part of the long term portion of the forecast before the spread increases more substantially. They all depict a fairly strong wave pushing east southeast into the Great Lakes Friday. However, the ECMWF is a tad stronger and slower with its transition through the Lakes than the GFS while the CMC extends down into the Ohio Valley more than the others through Saturday morning. Following this, more gently sloped northwest flow will commence over the region with additional weak energy riding overhead through the first part of the weekend. The slope starts to change on Sunday, though, with broad southwest flow commencing ahead of a developing shortwave over the Northern Plains. This feature is more developed in the GFS than the others but they do agree with a pattern amplification through the Ohio Valley and into Kentucky early Monday morning. However, by that evening the pattern will be out of synch in the models with the GFS still stronger and about 12 hours behind the ECMWF while the CMC is showing little sign of this shortwave feature at all and just very broad troughing instead. Fairly fast and nearly zonal flow will then remain over the area through midweek while a stream of more energy works east from the Southern Plains. Given the agreement early on and lack there of for the start of the week will favor a general blend of the models, but be more cautious after the weekend with lower confidence in specifics. Sensible weather will feature a well defined cold front spreading southeast through the Ohio Valley and into Kentucky on Friday. This will be arriving into the JKL CWA by afternoon coincident with peak heating adding more instability into the mix than was anticipated yesterday. Accordingly, the concern for potential severe weather is a bit higher, but still limited. The better chances look to be north and east of the Ohio River on Friday. The main threat from any strong storms will be damaging wind gusts and heavy rains. Will continue to highlight this in the HWO and Weather Story. The front will pass through eastern Kentucky by early Saturday morning ending the shower and thunderstorm threat as high pressure builds in with drier and cooler weather to kick off the weekend. This high will move quickly east, though, so that by midday Sunday convection could already be working into the western parts of the area as the old front comes back northeast as a warm front. Look for this to overspread the state to conclude the weekend as weak low pressure comes east out of the Southern Plains tapping into a flow of moisture from the Gulf of Mexico and spurred on by the approaching mid level wave. The frontal boundary will then linger over the area through midweek representing a potential for more convection or even excessive rains if it sets up in the wrong place. This feature will need to be monitored going forward as a potentially growing concern for heavy rainfall during a good portion of the upcoming work week. Made mainly minor terrain based adjustments to the lows most nights from the SuperBlend, though the higher PoPs later in the forecast should limit the ridge to valley differences. Also, adjusted the PoPs to better hit the pcpn chances early in the period with the cold front and then later on as southern moisture moves into the area. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 658 AM EDT WED AUG 2 2017 A broad and waning surface high remains in general control, with upper level pattern generally driving the weather in the way of clouds and convection. Isolated showers and thunderstorms are now popping up across eastern Kentucky as we reach peak afternoon heating, with more scattered convection across the northern half of the state, including KSYM. Given the pop-up nature of these storms, and their small thumbprint, did not include in TAFs at this time, though did include VCTS throughout the afternoon at KSYM to account for the better likelihood. As we go into the overnight, loss of afternoon heating will lead to the demise of convection and some cloud cover. An increase of moisture from SW flow, in addition to some clearing clouds overnight, could lead to fog development once more. Given uncertainty on how this will end up impacting the TAF sites, chose to go with an MVFR tempo group at the TAF sites between 9 and 12Z. This can be adjusted as we see how fog starts setting up overnight. Tomorrow will feature much of the same as today, with a mix of high clouds and diurnally driven CU producing isolated to scattered showers and thunderstorms across the area. KSYM is likely to be the most affected with best chances in the northern CWA throughout the day. Winds should remain generally 5 knots or less throughout the period unless affected by a thunderstorm. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...JMW LONG TERM...GREIF AVIATION...JMW
Hazardous weather outlook, Aug 2, 3:15 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 315 PM EDT Wed Aug 2 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032215- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 315 PM EDT Wed Aug 2 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. A few of these could be strong, mainly north of the Mountain Parkway, with frequent cloud to ground lightning, gusty winds, and heavy rains the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms will be possible Thursday afternoon and evening. Much higher thunderstorm chances will occur Friday morning into early Saturday, with the best chances being from early Friday afternoon through Friday evening. Brief heavy rainfall and gusty winds up to 40 mph will be possible with the strongest storms. Thunderstorms will be possible at times from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GREIF
In the hours before
Special weather statement, Aug 2, 4:36 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
436 PM EDT WED AUG 2 2017
KYZ106-022100-
Morgan-
436 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORGAN COUNTY...
At 435 PM EDT, a strong thunderstorm was located over West Liberty,
moving southeast at 15 mph.
Winds of 30 to 40 mph are possible with this storm.
Locations impacted include...
West Liberty, Lenox, Malone, Cottle, Elamton, Gordon Ford, Licking
River, Florress, Lick Branch, Index, Elkfork, Liberty Road, Steele,
Jeptha, Williams, Matthew, Dingus, White Oak and Well Station.
LAT...LON 3796 8306 3789 8310 3789 8313 3787 8312
3785 8313 3784 8316 3782 8318 3782 8321
3790 8332 3800 8325
TIME...MOT...LOC 2035Z 297DEG 15KT 3792 8323
HALLocal storm report, Aug 2, 5:06 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
506 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL SALYERSVILLE 37.75N 83.06W
08/02/2017 E0.88 INCH MAGOFFIN KY NWS EMPLOYEE
DIME TO NICKEL SIZE HAIL.
&&
DSTAMPERSpecial weather statement, Aug 2, 5:07 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
507 PM EDT WED AUG 2 2017
KYZ109-022130-
Magoffin-
507 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MAGOFFIN COUNTY...
At 507 PM EDT, a strong thunderstorm was located over Ivyton, or near
Salyersville, moving northeast at 5 mph.
Winds of 30 to 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Conley, Bradley, Ivyton and Mashfork.
LAT...LON 3777 8295 3772 8295 3772 8294 3767 8294
3767 8295 3770 8302 3779 8299
TIME...MOT...LOC 2107Z 208DEG 5KT 3771 8297
HALSpecial weather statement, Aug 2, 5:11 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
511 PM EDT WED AUG 2 2017
KYZ058-022145-
Estill-
511 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ESTILL COUNTY...
At 511 PM EDT, a strong thunderstorm was located over Winston, or 7
miles west of Irvine, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sandhill, Rice Station, Kings Station, Hargett, Fox, Blackburn,
Calloway Crossing, Wiseman Crossing Station, Winston, Weedon, Witt,
Noland, Fainville, Alger, Sam and Combs.
LAT...LON 3778 8410 3781 8407 3780 8397 3760 8405
3762 8412 3765 8413 3767 8409 3768 8410
3770 8409 3774 8410 3774 8408 3777 8409
3778 8411 3781 8412
TIME...MOT...LOC 2111Z 283DEG 17KT 3771 8411
HALSpecial weather statement, Aug 2, 5:20 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
520 PM EDT WED AUG 2 2017
KYZ106-107-022145-
Johnson-Morgan-
520 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORGAN AND
NORTHWESTERN JOHNSON COUNTIES...
At 519 PM EDT, a strong thunderstorm was located over Ophir, or 11
miles southwest of Blaine, moving east at 10 mph.
Winds of 30 to 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Mima, Barnrock, Elna, Win, Ophir, Gillem Branch, Redbush and Relief.
LAT...LON 3797 8289 3783 8293 3785 8299 3789 8304
3787 8304 3787 8306 3797 8304 3797 8300
3796 8299 3797 8298
TIME...MOT...LOC 2119Z 283DEG 10KT 3791 8300
HALSpecial weather statement, Aug 2, 6:32 PM EDT, 0 minutes before
Special Weather Statement National Weather Service JACKSON KY 632 PM EDT WED AUG 2 2017 KYZ085-022245- Whitley- 632 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITLEY COUNTY... At 631 PM EDT, a strong thunderstorm was located over Lucky, or near Williamsburg, moving northeast at 15 mph. Winds of 30 to 40 mph and small hail are possible with this storm. Locations impacted include... Williamsburg, Dixie, Julip, Siler, Gatliff, Perkins, Emlyn, Packard, Lucky, Verne, Suttons Mill, Yaden, Louden, Polly Camp, Nevisdale and Carpenter. LAT...LON 3664 8408 3673 8418 3681 8408 3670 8395 TIME...MOT...LOC 2231Z 229DEG 12KT 3673 8406 HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:38 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 3 hr |
| Aug 2, 2:44 PM EDT | Special Weather Statement | JKL | Bath | 61 min |
| Aug 2, 2:56 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Aug 2, 2:59 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Rowan | 2 hr |
| Aug 2, 4:36 PM EDT | Special Weather Statement | JKL | Morgan | 24 min |
| Aug 2, 4:45 PM EDT | Areal Flood Advisory | JKL | Menifee | 2 hr |
| Aug 2, 5:07 PM EDT | Special Weather Statement | JKL | Magoffin | 23 min |
| Aug 2, 5:11 PM EDT | Special Weather Statement | JKL | Estill | 34 min |
| Aug 2, 5:20 PM EDT | Special Weather Statement | JKL | Johnson | 25 min |
| Aug 2, 6:42 PM EDT | Special Weather Statement | JKL | Knox | 33 min |
| Aug 2, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 15 min |
Nearby
Special Weather Statements in Kentucky, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.